What You Need to Know About DayQuil

How effective is it compared to a regular pain reliever?

Woman coughing
BSIP/UIG/Getty Images

DayQuil Cold & Flu is a multi-purpose medication used to treat the common symptoms of a cold or flu. It is available in different formulations and designed to provide temporary relief of nasal congestion, cough, headache, sore throat, fever, and minor aches and pains.

Formulation

DayQuil is available in either a gel cap or syrup formulation. Both are orange-colored (in contrast to their nighttime counterpart, NyQuil, which is green).

The syrup has a sweetened orange flavor with an antiseptic aftertaste. DayQuil contains the following active ingredients per 15-milliliter (ml) dose:

Recommended Dosage

The dosage of DayQuil varies by the formulation. For the standard syrup formulation, the recommended dosage is as follows:

  • Adults and children over 12: two tablespoons (30 ml) every four hours with no more than six doses per 24 hours
  • Children ages six to 12: one tablespoon (15 ml) every four hours with no more than five doses per 24 hours

DayQuil should not be used in children under six unless under the direction of a pediatrician.

Side Effects and Considerations

While DayQuil is considered safe if used as directed, it can cause nervousness, dizziness, or sleepiness in some and should be avoided in the following circumstances:

  • DayQuil can cause liver damage in people who drink more than three alcoholic beverages per day. Do not take DayQuil with other medications containing acetaminophen. Taking excessive acetaminophen may cause liver damage even in non-drinkers.
  • Do not take DayQuil if you are taking a monoamine oxidase inhibitors (MAOIs) or have taken one in the past two weeks. MAOIs are a class of drug used to treat depression, anxiety, and other mood disorders.
  • You should stop taking DayQuil and call your doctor if your cold or flu symptoms worsen, last for more than seven days, or are accompanied by a fever lasting for more than three days. For children, the same rules apply if the cold or flu symptoms last for more than five days.

Drug Effectiveness

While the acetaminophen component of DayQuil is effective in treating cold symptoms such as headache and fever, a 2010 study from Wake Forest University Baptist Medical Center suggested that ibuprofen is a far superior option for both adults and children.

Acetaminophen is better known by the brand name Tylenol. Ibuprofen, meanwhile, is marketed under the brand names Advil and Motrin, among others.

In terms of cough relief, the jury remains largely split. A study conducted in 2012 reviewed data from 26 randomized controlled trials and found that OTC cough formulations, including DayQuil, provided no better or worse relief over receiving no treatment at all.

Sources:

Pierce, C. and Voss, B. "Efficacy and safety of ibuprofen and acetaminophen in children and adults: a meta-analysis and qualitative review." Ann Pharmacother. 2010;44(3): 489-506. DOI: 10.1345/aph.1M332.

Smith, S.; Schroeder, K.; and Fahey, T. "Over-the-counter (OTC) medications for acute cough in children and adults in ambulatory setting." Cochrane Database of Systematic Reviews. 2012; 8: CD001831. DOI: 10.1002/14651858.CD001831.pub4.

Continue Reading